When a person stops taking a drug or has a reduction in dosage or amount, they may experience withdrawal symptoms. The same thing can occur with antidepressants, as well as other prescription drugs.
Antidepressant withdrawal symptoms are typically referred to collectively as the condition Antidepressant Discontinuation Syndrome (ADS). This results from a decrease or cessation of antidepressants, such as: selective serotonin reuptake inhibitors (also known as SSRIs) such as citalopram (Celexa) or sertraline (Zoloft); tricyclic antidepressants such as amoxapine or amitriptyline; monoamine oxidase inhibitors (also known as MAOIs) such as isocarboxazid (Marplan) or phenelzine (Nardil); and atypical antidepressants such as venlafaxine (Effexor) or duloxetine (Cymbalta).
Antidepressant Discontinuation Syndrome occurs in about 20% of people who abruptly stop taking an antidepressant. Those who experience it have almost always been on the antidepressant for longer than six weeks. Depending on length of time on the medication and daily dosage taken, this condition can last from a few days to a few weeks and tends to improve over this length of time. Some of the medications I listed are more likely than others to lead to ADS upon stopping, with those that stay in your system for less time the ones being the most likely.
Symptoms include but are not limited to:
- flu-like symptoms (body aches, lethargy, headache, sweating, shivers)
- imbalance (vertigo, light-headedness)
- sensory disturbances (electric shock-like sensations, dysesthesia)
- hyperarousal (anxiety, irritation, agitation)
A common symptom is a strange sensation called a “brain zap”. I believe no one knows exactly what a brain zap is, but it feels like a sudden shock in the brain. When I experience them, it tends to feel like my head is stuck in place and I briefly feel almost like I’m falling. This falls under the sensory disturbance symptom. Sometimes I feel like there are little hairs on my hands or like my hands are asleep, as well.
ADS can be alarming to experience by someone who hasn’t heard of it before. While it is annoying and unpleasant, it resolves on its own in most cases. When it is severe, it can be treated in a few different ways, such as tapering off of the antidepressant slower or switching to a low dose of one with a longer half-life until you can go off completely. It’s rare that ADS is severe if you follow your psychiatrist’s instructions. Never just stop taking a medication on your own (self-medicating); always talk with your doctor first so you can properly taper off. I’m not sure about antidepressants, but some medications can cause seizures or other life-threatening symptoms if you don’t taper off properly.